Texas, 2014

Hail and Damaging Winds in Texas, May 28, 2014

May 28, 2014 · NWS BRO · 9 events in 3 counties and zones

Northerly flow on the back side of a departing upper level disturbance, combined with hot, humid, unstable air along the Rio Grande to promote several areas of strong to severe thunderstorms. More than an hour of heavy rainfall produced urban flooding in La Joya between 330 and 4 pm, with high water continuing through 430 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Northerly flow on the back side of a departing upper level disturbance, combined with hot, humid, unstable air along the Rio Grande to promote several areas of strong to severe thunderstorms. More than an hour of heavy rainfall produced urban flooding in La Joya between 330 and 4 pm, with high water continuing through 430 pm. The large storm cell surged from northeast Cameron County through Bayview, then on into Brownsville between 4 and 445 pm. Additional cells formed on outflows and continued the heavy rains west of Harlingen through around 6 pm, with between 3.25 and 4.7 inches having fallen. Scattered reports of large hail, urban flooding, frequent cloud to ground lightning strikes, and pockets of wind damage to tree limbs and power lines was common.

The last surge of intense storms occurred just before sunset, as remnant boundaries fired in a small area of southern Starr County, around and just north of Rio Grande City. An intense but brief updraft surged into the storm and resulted in reports of quarter sized hail or larger.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 28, 12:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 12:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
151 PM CDT WED MAY 28 2014

.SHORT TERM /NOW THROUGH THURSDAY NIGHT/...CONVECTION IS TRYING
TO FIRE ALONG A LOW PRESSURE TROUGH EXTENDING FROM AROUND PORT
MANSFIELD TO RIO GRANDE CITY. LOW LEVEL CONVERGENCE ALONG THE
BOUNDARY AND AN INCREASINGLY UNSTABLE ATMOSPHERE /3000 J/KG OF
CAPE/ LOOK TO BE SUFFICIENT TO FIRE OFF A FEW STORMS THE REST OF
THE AFTERNOON. DID INCREASE POPS ALONG AND SOUTHEAST OF THE
BOUNDARY WHICH IS MAKING STEADY SOUTHWARD PROGRESS. ONE OR TWO OF
THESE STORMS COULD APPROACH SEVERE LIMITS BUT DO NOT EXPECT
WIDESPREAD THUNDERSTORM ACTIVITY.

WITH THE UPPER LOW CONTINUE TO SPIN OVER THE ARKLATEX AND PROGGED
TO DRIFT SOUTH ALONG THE TX/LA BORDER WILL MAINTAIN THE LOW END
POPS THROUGH THE SHORT TERM PERIOD. WEAK PERTURBATIONS AND MODEST
MOISTURE AND A CONTINUED CONDITIONALLY UNSTABLE ATMOSPHERE WILL BE
ENOUGH TO WARRANT THE LOW CONVECTION CHANCES. MODEL GUIDANCE
REMAINS LOW BUT SLIGHTLY HIGHER THEN YESTERDAY. CONVECTION OVER
THE SIERRA MADRE DOES NOT LOOK TO A FACTOR THIS EVENING. DRIER AIR
ALOFT AND A MORE NORTH TO SOUTH FLOW ACROSS NORTHEAST MEXICO LOOK
TO KEEP CONVECTION ISOLATED AND WEST OF THE RIVER RESPECTIVELY.

TEMPERATURES TO REMAIN RATHER HOT DURING THE DAY AND UNSEASONABLY
WARM AND MUGGY AT NIGHT. MAV/MET GUIDANCE CONTINUE TO SHOW NOT AS
WARM DAYTIME HIGHS ON THURSDAY WITH POSSIBLE SOME THICKER HIGH
CLOUDS MOVING IN FROM THE EASTERN PACIFIC. WILL TREND JUST SLIGHTLY
HIGHER THEN THESE MODELS KEEPING THE THICKEST CLOUDS TO OUR SOUTH.

.LONG TERM /FRIDAY THROUGH TUESDAY NIGHT/...A MID LEVEL LOW
SPINNING OVER EAST TEXAS WILL SHIFT SLOWLY EAST...BUT WILL STILL
BE WITHIN RANGE...ROUGHLY OVER LOUISIANA...TO MAINTAIN UNSETTLED
CONDITIONS LOCALLY. THE SYSTEM IS FORECAST TO SLOWLY FILL AND
FLATTEN OUT GOING INTO THE WEEKEND...WITH SLIGHTLY HIGHER HEIGHTS
BUILDING IN FROM THE WEST UNDER MULTIPLE ATTACKS OF SHORT WAVE
TROUGHS MOVING INTO THE PACIFIC NORTHWEST. IN ADDITION...UPPER
MOISTURE FROM THE CURRENT TS AMANDA IN THE EASTERN PACIFIC WILL
WORK ACROSS MEXICO AND INTO THE SOUTHWEST GULF...WITH FEW TO
SCATTERED HIGH CLOUDS FOR THE CWA AS WELL. IT LOOKS LIKE THE BEST
CHANCE OF CONVECTION REACHING THE CWA WILL BE FRIDAY MOVING EAST
FROM NORTHEAST MEXICO. CONVECTIVE CHANCES WILL DIMINISH OVER THE
WEEKEND AS THE ENVIRONMENT BECOMES LESS FAVORABLE...THAT IS...
LESS UPPER MOISTURE...H5 MID LEVEL RIDGING MOVING IN FROM THE
WEST...AND A DISAPPEARING UPPER LOW. SINCE THE SCENARIO HAS NOT
CHANGED A WHOLE LOT...KEPT THE INHERITED FORECAST MAINLY INTACT
WITH ABOVE AVERAGE CONFIDENCE. TEMPS FRIDAY THROUGH THE WEEKEND
SHOULD BE NEAR TO SLIGHTLY ABOVE NORMAL WITH A PERSISTENT ONSHORE
WIND. OVERNIGHT LOWS WILL BE IN THE MID 70S FOR MUCH OF THE CWA...
WITH SLIGHTLY HIGHER DEW POINTS AND HUMIDITY FOR EASTERN SECTIONS.
A RICHER MIX OF SUN WILL DEVELOP LATE IN THE WEEKEND AS THE MID
LEVEL RIDGING FROM THE WEST GAINS CONTROL.

&&

.MARINE...
NOW THROUGH THURSDAY NIGHT...BROAD LOW PRESSURE ALONG THE TEXAS
COAST AND BROAD HIGH PRESSURE ACROSS THE GULF OF MEXICO WILL
PRODUCE A WEAK ON SHORE FLOW TONIGHT THROUGH THURSDAY NIGHT. SEAS
TO LOWER ANOTHER FOOT BY THURSDAY. ISOLATED TO SCATTERED TSTM
ACTIVITY IS HOWEVER EXPECTED TONIGHT AND THURSDAY WITH AN UPPER
LEVEL STORM SYSTEM REMAINING OVER EAST TEXAS.

FRIDAY THROUGH SUNDAY NIGHT...A BROAD MID LEVEL LOW OVER LOUISIANA
AND THE NORTHWEST GULF COAST WILL CONTRIBUTE TO CONTINUED UNSETTLED
MARINE CONDITIONS FRIDAY AND INTO THE WEEKEND. UPPER MOISTURE FROM
THE REMAINS OF TS AMANDA IN THE PACIFIC MAY ALSO PLAY A ROLE IN
MAINTAINING CLOUD COVER. IN GENERAL...HOWEVER...A FLAT PRESSURE
GRADIENT ACROSS THE GULF WILL PRODUCE LIGHT TO MODERATE SOUTHEAST
WINDS AND LOW TO MODERATE SEAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  87  76  86 /  20  20  10  20
BROWNSVILLE          76  90  76  89 /  20  20  20  20
HARLINGEN            75  91  74  90 /  20  20  20  20
MCALLEN              77  95  75  93 /  10  20  20  30
RIO GRANDE CITY      76  94  76  93 /  20  10  20  20
SOUTH PADRE ISLAND   78  83  76  83 /  20  20  10  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

59/54/58
Hazardous weather outlook, May 28, 4:35 AM CST, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
535 AM CDT WED MAY 28 2014

TXZ248>257-282200-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
535 AM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON ACROSS
DEEP SOUTH TEXAS POSSIBLY PRODUCING BRIEF HEAVY RAINFALL AND WIND
GUSTS FROM 25 TO 35 MPH. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME...AN ISOLATED SEVERE THUNDERSTORM
CANNOT BE RULED OUT COMPLETELY LATER THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ130-132-135-150-155-170-175-282200-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
535 AM CDT WED MAY 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 28, 1:42 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
242 PM CDT WED MAY 28 2014

TXZ252-253-282030-
STARR-HIDALGO-
242 PM CDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  SOUTHWESTERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.
  SOUTHERN STARR COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 330 PM CDT...

  AT 242 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF STRONG THUNDERSTORMS...FROM 13 MILES EAST OF EDINBURG TO
  RIO GRANDE CITY...MOVING SOUTH AT 15 MPH.

  THESE STORMS ARE CAPABLE OF PRODUCING...
  PEA TO DIME SIZED HAIL.
  GUSTY WINDS OF 30 TO 40 MPH.

  LOCATIONS IMPACTED INCLUDE...
  MADERO.
  LA GRULLA.
  GRANJERO.
  HIDALGO.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

61
Special weather statement, May 28, 1:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
247 PM CDT WED MAY 28 2014

TXZ251-254-256-257-282030-
COASTAL CAMERON-COASTAL WILLACY-INLAND WILLACY-KENEDY-
247 PM CDT WED MAY 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR...

  NORTHEASTERN CAMERON COUNTY IN DEEP SOUTH TEXAS.
  SOUTHEASTERN KENEDY COUNTY IN DEEP SOUTH TEXAS.
  EASTERN WILLACY COUNTY IN DEEP SOUTH TEXAS.

  UNTIL 330 PM CDT...

  AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
  AREA OF STRONG THUNDERSTORMS...FROM 34 MILES EAST OF PORT MANSFIELD
  TO 8 MILES WEST OF PORT MANSFIELD...MOVING SOUTH AT 20 MPH.

  THESE STORMS ARE CAPABLE OF PRODUCING...
  PEA TO DIME SIZED HAIL.
  GUSTY WINDS OF 30 TO 40 MPH.

  LOCATIONS IMPACTED INCLUDE...
  PORT MANSFIELD.
  ARROYO CITY.

  MONITOR NOAA WEATHER RADIO...LOCAL MEDIA...OR WEATHER.GOV FOR
  UPDATES.

&&

61

The radar

The Brownsville radar (KBRO), 122 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Hidalgo

When
May 28, 2:00 PM CST to 3:00 PM CST
Where
Hidalgo County, La Joya
Reported by
Public
Coordinates
26.270, -98.570

Approximately an hour of heavy rainfall, with rainfall totals approaching 3 inches, produced urban flooding in La Joya between 330 and 4 pm CDT. Reports of one to two feet of standing water in roadways were received.

Hail, Cameron

When
May 28, 3:08 PM CST
Where
Cameron County, Port Isabel
Measured
0.75 in hail
Reported by
Public
Coordinates
26.070, -97.200

Public reported penny sized hail in Port Isabel.

Thunderstorm Wind, Cameron

When
May 28, 3:10 PM CST
Where
Cameron County, Port Isabel Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
26.170, -97.350

The ASOS at the Port Isabel Airport in Bayview reported a 58 knot wind gust.

Lightning, Cameron

When
May 28, 3:15 PM CST to 3:21 PM CST
Where
Cameron County, Laguna Vista
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
26.100, -97.300

Local law enforcement officials reported two house fires started by lightning strikes in the town of Laguna Vista.

Thunderstorm Wind, Cameron

When
May 28, 3:35 PM CST to 3:37 PM CST
Where
Cameron County, 1 mi ENE of Brownsville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.925, -97.485

NWS employee reported several one to two foot diameter trees snapped with estimated 60 mph wind gusts.

Heavy Rain, Cameron

When
May 28, 3:35 PM CST to 4:15 PM CST
Where
Cameron County, 0.36 mi SW of Brownsville to 1.35 mi SSE of Brownsville
Reported by
Emergency Manager
Coordinates
25.916, -97.503

Almost an hour of heavy rain fell across Brownsville during the late afternoon hours of May 28th. CoCoRaHS observers reported between 2 and a little over 2.5 inches of rain across western Brownsville. The downpours resulted in streets in downtown Brownsville being covered in as much 18 inches of water, especially near Palm Boulevard, where trash cans were reported floating along the roadway.

Heavy Rain, Starr

When
May 28, 5:20 PM CST to 7:15 PM CST
Where
Starr County, 2.79 mi NNE of Olnos
Reported by
Fire Department/Rescue
Coordinates
26.408, -98.766

Heavy rain fell for almost two hours across Rio Grande City during the early evening hours of May 28th. The Rio Grande City Fire Department reported one foot of water on the road near FM 755 and Embassy Street. Official rainfall reports from the COOP observer in Rio Grande City showed 2.6 inches of rain fall, with an unofficial report of 3.74 inches near FM 755.

Hail, Starr

When
May 28, 6:25 PM CST to 6:30 PM CST
Where
Starr County, 3 mi N of Rio Grande City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
26.423, -98.820

Trained spotter reported quarter size hail and provided a video that suggested hail up to half dollar size fell.

Thunderstorm Wind, Starr

When
May 28, 6:25 PM CST to 6:30 PM CST
Where
Starr County, 3 mi N of Rio Grande City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.423, -98.820

Trained spotter reported wind gusts of 50 to 60 mph in Rio Grande City.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523925, 522908, 522879, 523952, 522910, 523937, 523950, 522930, 522936.